Hail, Lawrence
- When
- March 14, 7:40 PM CST
- Where
- Lawrence County, 2.2 mi WSW of New Haven
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.286, -87.565
A severe thunderstorm produced quarter size hail southwest of Deerfield.
Thunderstorms impacted Middle Tennessee during the late evening hours of March 14, 2024 and into the early morning hours of March 15th. The first round of thunderstorms were discrete when they moved into southwest Middle Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Thunderstorms impacted Middle Tennessee during the late evening hours of March 14, 2024 and into the early morning hours of March 15th. The first round of thunderstorms were discrete when they moved into southwest Middle Tennessee. It was this first round of thunderstorms that were the strongest of this event with large hail and severe winds reported in Lawrence and Giles counties. The second round was a line of thunderstorms that weakened significantly as they crossed the Tennessee River, but not before causing wind damage in Wayne County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 14, 7:22 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 822 PM CDT Thu Mar 14 2024 ...New UPDATE... .UPDATE... Issued at 817 PM CDT Thu Mar 14 2024 Radar this evening shows an initial batch of strong to severe thunderstorms that developed earlier near Memphis has moved into our southwest counties. Models have not handled this activity well and it remains unclear how strong the storms will be as the move further into our cwa and into a less unstable airmass versus to the west. In addition, CAMs suggest this activity may somewhat disrupt the main line of storms currently moving into western Kentucky that will move across Middle Tennessee overnight. Nevertheless, CAMs and 00Z OHX sounding all indicate conditions will be favorable for damaging winds and hail with both the initial storms and the main line tonight whether they evolved into more disorganized clusters or continue in a solid line. Tornado potential remains uncertain and on the low side, but 0-3km SRH of 200 m2/s2 on the 00Z OHX sounding, MLCAPE up to 1500 J/Kg and plenty of 0-3km CAPE up to 175 J/Kg may be enough to stretch some low level vorticity into a QLCS tornado with the main line tonight. Based on the latest CAMs timing and storm coverage, have updated pops and wx accordingly for tonight into tomorrow. Also adjusted temperatures and dewpoints to match latest obs. && .SHORT TERM... (Rest of today through Friday) Issued at 1157 AM CDT Thu Mar 14 2024 As of 11 am CDT...skies across Middle Tennessee were mostly clear to partly cloudy as some lingering morning clouds continued to scatter out some. Temperatures have warmed quickly into the 70s this morning, and dewpoints have risen into the upper 50s to low 60s. Winds were south to south-southwest at 10 to 15 mph, with some gusts as high as 25 mph observed. At the surface, an elongated trough of low pressure extended from northern Illinois southwest to Mexico. A cold front extended from southern Wisconsin to the Missouri/Iowa border and across Kansas. Aloft, ridging was observed across the southeastern United States and large cut off low pressure system was centered over the western United States, leaving Middle Tennessee sandwiched in between within a zone of zonal flow. A couple weak shortwaves were embedded within this flow, and this is what will help fire thunderstorms today across the plains and eventually the Mid-South. It is these storms that will eventually consolidate and move into Middle Tennessee by the early morning hours Friday. Latest WSR-88D and satellite trends already show convective initiation underway across Central Oklahoma, so this severe weather event is already underway for portions of the country. For the rest of today, Middle Tennessee will observe quiet weather as the main forcing is still well removed from the region. South/southwest winds and warm air advection will persist throughout the day, helping instability continue to increase across the region. Afternoon high temperatures in the upper 70s to lower 80s remain in the forecast, which is on the order of 15-20 degrees above normal for this time of year. During the evening, this is when the weather will begin to take a turn across Middle Tennessee. Our attention will be focused first across West Tennessee and North Mississippi as there is some potential for isolated/scatter storms to fire this afternoon, and could move into Middle Tennessee this evening. This is more of a conditional threat as the forcing isn't the best, but the convective allowing models persist in showing storms developing in the warm sector ahead of a subtle shortwave trough. MLCape nearing 1500 j/kg appears plausible west of I-65 during the evening, and latest SPC mesoanalysis already indicates up to 1000 j/kg along the Tennessee River, well before peak heating is observed today. There is also sufficient wind shear with this first potential round of convection, with 0-6 km Bulk Shear of 30-35 kts and 0-3 km SRH as high as 150 m2/s2 possible. As a result, it seems there is a conditional threat for some strong to severe thunderstorms earlier this evening, primarily west of Interstate 65. These storms could be supercellular or multi-cellular in nature, and there may be a chance all modes of severe weather are possible. That being said, current thinking is that this is a low probability threat as most guidance suggests this initial round of storms weakens as it moves into Middle TN as the CIN increases and the storms get further from the forcing. The main round of thunderstorms, and our main focus, will move in from our west during the overnight hours, and this is the round most likely to produce our severe weather with this particular event. Our eyes will be focused on southern Missouri, northern Arkansas and West Tennessee for this round to develop. These storms should form into a fairly substantial line as they spread east, crossing the Tennessee River as early as 8 pm but most likely between 10 pm and 2 am. The Nashville Metro looks to be impacted between 12 am and 4 am CDT, with several members of the high-res guidance starting to key in on 2 am CDT. The environment overnight should remain conducive to severe storms with MLCape remaining in the 500-1000 j/kg range though it does wane through the overnight hours. Wind shear remains elevated as well with 0-6 km bulk shear as high as 40 kts and 0-3 km SRH of 150-200 m2/s2 possible. Based on the expected linear storm mode, the primary threat should be damaging winds though a couple QLCS type tornadoes can not be ruled out. As storms progress east, they will diminish in intensity, especially as they approach the Cumberland Plateau. The largest threat from these storms is along and west of Interstate 65, with the threat trailing off further east. Once the lead convective line moves through, that will end the severe threat across Middle Tennessee. Stratiform rain following the line can be expected, and then additional shower development throughout the day Friday is anticipated. Friday temperatures should be around 10 degrees cooler than Thursday as a result of lingering clouds and shower activity. && .LONG TERM... (Friday Night through next Thursday) Issued at 1157 AM CDT Thu Mar 14 2024 For this long-term forecast discussion, overall the forecast looks quiet in terms of precipitation. The main focus is a cold front passage on Sunday, bringing much cooler temperatures back to Middle Tennessee for Sunday and Monday. In fact, low temperatures Monday morning are forecast to be in the 30s, and even colder by Tuesday morning with widespread 20s currently forecast. Once we go through this freeze on Tuesday morning, the pattern shifts once again and a warming trend is in store for the region. Above normal temperatures should resume once again by Thursday across Middle Tennessee. && .AVIATION... (00Z TAFS) Issued at 532 PM CDT Thu Mar 14 2024 VFR conditions will continue through 06Z. Cigs/vsbys will then drop with the approach of a band of showers and storms after 06Z. A few of the embedded storms will produce gusty winds and heavy downpours. After the main band of showers and storms, scattered showers with MVFR to IFR conditions will stay in place through the rest of this taf cycle. Winds will be mainly SSW near 10KT with a few higher gusts. Winds will become NW with frontal passage Friday afternoon. && .PRELIMINARY POINT TEMPS/POPS... Nashville 62 71 47 68 / 100 100 20 0 Clarksville 60 68 42 66 / 90 60 10 0 Crossville 58 66 47 64 / 90 100 50 0 Columbia 61 70 47 68 / 100 100 40 0 Cookeville 60 67 47 64 / 100 100 40 0 Jamestown 58 67 45 64 / 90 100 50 0 Lawrenceburg 61 69 49 68 / 100 100 40 0 Murfreesboro 60 70 47 67 / 100 100 40 0 Waverly 60 67 45 67 / 90 70 10 0 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && UPDATE.......Shamburger SHORT TERM...Husted LONG TERM....Husted AVIATION.....13
Special Weather Statement
National Weather Service Nashville TN
803 PM CDT Thu Mar 14 2024
TNZ056-093-150130-
Wayne TN-Perry TN-
803 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WAYNE AND SOUTHERN
PERRY COUNTIES THROUGH 830 PM CDT...
At 803 PM CDT, Doppler radar was tracking a strong thunderstorm over
Olive Hill, or 11 miles east of Savannah, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Waynesboro, Linden, Clifton, Flatwoods, and Lutts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3547 8802 3548 8799 3553 8798 3562 8804
3563 8781 3550 8771 3548 8772 3548 8770
3539 8763 3509 8796 3511 8799 3529 8798
3530 8802 3535 8801 3537 8802 3539 8802
3539 8799 3541 8797 3543 8803 3545 8804
TIME...MOT...LOC 0103Z 210DEG 49KT 3528 8804
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
13Special Weather Statement
National Weather Service Nashville TN
804 PM CDT Thu Mar 14 2024
TNZ093-094-150130-
Lawrence TN-Wayne TN-
804 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WAYNE AND SOUTHERN
LAWRENCE COUNTIES THROUGH 830 PM CDT...
At 804 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Underwood-Petersville, or 13 miles north of Florence,
moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lawrenceburg, Loretto, Collinwood, St. Joseph, Leoma, Westpoint, Iron
City, and Cypress Inn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3501 8793 3538 8761 3514 8723 3500 8739
TIME...MOT...LOC 0104Z 210DEG 49KT 3502 8765
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
13The Nashville radar (KOHX), 140 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
4 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.
A severe thunderstorm produced quarter size hail southwest of Deerfield.
A severe thunderstorm produced ping pong size hail in Deerfield.
A severe thunderstorm downed a tree along Cemetary Road north of Henryville. Damages are estimated for the tree.
A wind gust of 66 mph was measured at a home weather station in Bethnesda.
Lightning caused an outbuilding to catch fire along Buffalo Road north of Lawrenceburg. There were no injuries. Damages are a rough estimate.
A severe thunderstorm produced quarter size hail east of Pulaski.
A thunderstorm downed a few trees along Ross Creek Road east of Clifton, and one of these trees fell on a carport at a residence. Damages are a rough estimate.
A thunderstorm uprooted or downed several trees northeast of Collinwood. Two premade sheds were destroyed, and a shed at a business under construction was destroyed. Damages are a rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158725, 1158728, 1158732, 1158734, 1159190, 1158731, 1158743, 1158744.